Alert archive / Arkansas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at May 2, 2017, 9:18 AM CDT for 4 counties in Arkansas; Dunklin County, Missouri. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2017, 9:18 AM CDT (14:18 UTC)
- Expired
- May 3, 2017, 4:03 AM CDT
- In force
- 19 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 118 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3362 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WGUS64 KMEG 021418 FFAMEG URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Memphis TN 918 AM CDT Tue May 2 2017 ...Flash flooding is anticipated near rivers across portions of northeast Arkansas and the Missouri Bootheel... .Several rivers will reach record flood levels across the flash flood watch area. The potential will exist for overtopping of levees which will lead to flash flooding. In addition, a new storm system will likely bring a period of heavy rain to the area from Wednesday afternoon through Thursday morning. This will only serve to exasberate the ongoing flood threat. ARZ008-009-017-018-MOZ113-030000- /O.NEW.KMEG.FF.A.0002.170502T1418Z-170504T1200Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Dunklin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Kennett 918 AM CDT Tue May 2 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Memphis has issued a * Flash Flood Watch for portions of East Arkansas and Southeast Missouri, including the following areas, in East Arkansas, Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, Dunklin. * Through Thursday morning * Additional heavy rainfall with amounts between 1 and 2 inches, with locally higher amounts will combine with record river levels to produce potentially life threatening flooding. * Rapid rises and fast flowing water from flash floods near compromised river levees will be possible. This is a potentially life threatening situation and citizens are urged to follow the instructions from local emergency management and law enforcement officials regarding anticipated or ongoing mandatory evacuations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JLH
3 follow-up statements
507 WGUS64 KMEG 022003 FFAMEG URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Memphis TN 303 PM CDT Tue May 2 2017 ...Flash flooding is anticipated near rivers across portions of northeast Arkansas and the Missouri Bootheel... .Several rivers will reach record flood levels across the flash flood watch area. The potential will exist for overtopping of levees which will lead to flash flooding. In addition, a new storm system will likely bring a period of heavy rain to the river drainage area from Wednesday afternoon through Thursday. This will only serve to exasperate the ongoing flood situation. ARZ008-009-017-018-MOZ113-030415- /O.EXT.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Dunklin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Kennett 303 PM CDT Tue May 2 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch is now in effect for * Portions of East Arkansas and Southeast Missouri, including the following areas, in East Arkansas, Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, Dunklin. * Through Thursday evening * Heavy rainfall near and to the north of the area with amounts between 1 and 2 inches, with locally higher amounts, will combine with record river levels to produce potentially life threatening flooding. * Rapid rises and fast flowing water from flash floods near compromised river levees will be possible. This is a potentially life threatening situation and citizens are urged to follow the instructions from local emergency management and law enforcement officials regarding anticipated or ongoing mandatory evacuations. Many structures may be impacted by flood waters in areas where levees are overtopped or breached. Numerous roadways throughout the area may be impacted and closed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JLH
049 WGUS64 KMEG 030227 FFAMEG Flood Watch National Weather Service Memphis TN 927 PM CDT Tue May 2 2017 ...Flash flooding is anticipated near rivers across portions of northeast Arkansas and the Missouri Bootheel... .Several rivers have already or will reach record flood levels across the flash flood watch area. Some levees have already been overtopped and are at risk of failing which would result in Flash Flooding. In addition, a new storm system will likely bring a period of heavy rain to the river drainage area from Wednesday afternoon through Thursday. This will only serve to exasperate the ongoing flood situation. ARZ008-009-017-018-MOZ113-031200- /O.CON.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Dunklin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Kennett 927 PM CDT Tue May 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of East Arkansas and Southeast Missouri, including the following areas, in East Arkansas, Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, Dunklin. * Through Thursday evening * Heavy rainfall near and to the north of the area with amounts between 1 and 2 inches, with locally higher amounts, will combine with record river levels to produce potentially life threatening flooding. * Rapid rises and fast flowing water from flash floods near compromised river levees will be possible. This is a potentially life threatening situation and citizens are urged to follow the instructions from local emergency management and law enforcement officials regarding anticipated or ongoing mandatory evacuations. Many structures may be impacted by flood waters in areas where levees are overtopped or breached. Numerous roadways throughout the area may be impacted and closed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
918 WGUS64 KMEG 030903 FFAMEG URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Memphis TN 403 AM CDT Wed May 3 2017 ...Flash flooding possible across portions of Northeast Arkansas and the Missouri Bootheel... .Showers and thunderstorms will spread into portions of Northeast Arkansas and the Missouri Bootheel this afternoon ahead of an approaching cold front and will continue into tonight. Behind the cold front, an upper level low will bring chances for showers on Thursday. The ground is very saturated due to recent heavy rainfall that occurred this past Saturday Night into Sunday. In addition, many rivers and creeks remain swollen from the rainfall as well as water coming down from upstream. Thus, any rainfall this afternoon through Thursday evening could cause additional flooding as rainfall will runoff into creeks and low lying areas faster. ARZ008-009-017-018-MOZ113-040000- /O.CAN.KMEG.FF.A.0002.000000T0000Z-170505T0000Z/ /O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Dunklin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Kennett 403 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY EVENING... The National Weather Service in Memphis has issued a * Flash Flood Watch for portions of East Arkansas and Southeast Missouri, including the following areas, in East Arkansas, Clay, Greene, Lawrence, and Randolph. In Southeast Missouri, Dunklin. * From 1 PM CDT this afternoon through Thursday evening * Rainfall amounts will be between 1 and 2 inches, with locally higher amounts possible, will combine with record river levels to produce potentially life threatening flooding. * Rapid rises and fast flowing water from flash floods near near creeks, poor drainage areas and compromised river levees will be possible. Many structures may be impacted by flood waters in areas where levees are overtopped or breached. Numerous roadways throughout the area may be impacted and closed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ARZ026-040000- /O.NEW.KMEG.FF.A.0003.170503T1800Z-170505T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Craighead- Including the city of Jonesboro 403 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY EVENING... The National Weather Service in Memphis has issued a * Flash Flood Watch for a portion of East Arkansas, including the following area, Craighead. * From 1 PM CDT this afternoon through Thursday evening * Rainfall amounts will be between 1 and 2 inches, with locally higher amounts possible. * Rapid rises and fast flowing water from flash floods near creeks and poor drainage areas will be possible. Roadways throughout the area may be impacted and closed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at May 2, 6:07 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 2, 6:07 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Memphis TN 607 AM CDT Tue May 2 2017 .UPDATE... Updated to include the 12z aviation discussion. && .PREV DISCUSSION... /issued 314 AM CDT Tue May 2 2017/ DISCUSSION... High pressure will remain located along the Gulf Coast today. As a result, SFC winds will be out of the WSW which will allow temperatures to be 10-13 degrees warmer than yesterday. Expect highs in the mid 70s to lower 80s. A warm front will begin lifting northward this evening across the Mid-South. Some models are indicating isolated showers may develop along the front as it moves northward. Have added 20 POPS for Northwest Mississippi, Southwest Tennessee(mainly Memphis), and Eastern Arkansas through midnight. After midnight, as the front moves further north, chances for showers will across areas generally north of a Jonesboro, Arkansas to Savannah, Tennessee line. Expect generally dry conditions Wednesday morning across the entire Mid-South as the warm front pushes north into Southern Missouri. However, left a 20 POP in the forecast in case a rogue shower or thunderstorm develops. By late Wednesday afternoon, showers and thunderstorms will begin to push into Eastern Arkansas ahead of a SFC low and associated cold front. The showers and thunderstorms will increase in coverage Wednesday Night as the SFC low and cold front pushes east across the Mid-South. Expect the majority of the thunderstorms to be benign. However, can't rule out an isolated strong to severe thunderstorm occurring across portions of East-Central Arkansas and Northwest Mississippi as the storms move into the area late Wednesday afternoon. Since the majority of Wednesday will be dry, expect temperatures to warm into the lower to mid 80s for areas southeast of a line from Clarksdale, Mississippi to Memphis to Jackson, Tennessee. Northwest of this line temperatures will be in the 70s. The trailing upper low will move into the area on Thursday. Expect a cloudy day with numerous showers and drizzle to occur across the Mid-South. The clouds and precipitation will keep temperatures chilly. Highs will range from the upper 50s to the lower 60s for the most part. The upper low will be slow to move out of the area. Thus expect showers and drizzle to linger into Thursday Night and likely into Friday for areas of West Tennessee near the Tennessee River. Lows Thursday Night will be in the mid to upper 40s. Friday will be another cool day with highs in the 60s. A pleasant weekend is expected across the Mid-South as SFC high pressure builds into the region. The one possible caveat may be Saturday evening as some models indicate another shortwave may rotate around the departing upper low setting off showers across areas of West Tennessee near the Tennessee River. The 00Z ECMWF has trended drier than the 12Z ECMWF thus have kept mention of precipitation out of forecast for now. Highs will range from the upper 60s to the upper 70s over the weekend. KRM && .AVIATION... /12z TAFs/ VFR conditions will prevail through the next 24 hours. Expect a few mid/high clouds today, with ceilings developing late tonight generally above 7000 ft. There could be a few showers overnight, primarily north of I-40, but the probability is low enough to preclude from the TAF at this time. Southwest winds this morning will veer from the west at 8-12 kts, gusting slightly higher through mid-afternoon but will become light around 00z. Winds are expected to shift from the east and northeast at KJBR/KMKL tonight. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 2, 3:59 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 359 AM CDT Tue May 2 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 359 AM CDT Tue May 2 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Major river flooding along the Black and Current Rivers will continue to cut off roadways and flood homes and businesses through tonight. The flood waters are expected to cut off Highway 67 between east Pocahontas and Walnut Ridge today. Evacuation orders have been issued for East Pocahontas, Arkansas. The Black River in Northeast Arkansas is forecast to approach record flood levels late tonight. This along with flood waters from the Current River will result in potentially life threatening flooding across portions of Randolph, Lawrence and Clay counties. This is a dangerous flood situation and residents are urged to follow the instructions of local emergency management and law enforcement officials. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Black River in Northeast Arkansas is forecast to exceed Record Flood on Wednesday, May 3. This along with flood waters from the Current River will result in potentially life threatening flooding across portions of Randolph, Lawrence, and Clay counties. Severe flooding in East Pocahontas will continue over the next couple of days. Numerous roads will be flooded including Highway 67 between East Pocahontas and Walnut Ridge. Flooding of homes and businesses are also expected. Additional evacuations may be needed near both the Current and Black Rivers. This again is a potentially life threatening flood situation. Residents are urged to follow the instructions of local emergency management and law enforcement officials. Showers and thunderstorms will spread into Northeast Arkansas late Wednesday afternoon into Wednesday Night. Any additional rainfall on top of already saturated ground and swollen rivers will bring the potential for flash flooding to the area. A Flash Flood Watch may be needed for Northeast Arkansas and the Missouri Bootheel. In addition, some storms may be strong to severe late Wednesday afternoon across portions of East-Central Arkansas to Northwest Mississippi generally south of a Elaine, Arkansas to Charleston, Mississippi line. Damaging winds will be the main threat from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:47 AM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 6 hr |
| May 2, 12:30 PM CDT | River Flood Warning | MEG | Lee, Phillips | 19 days |
| May 2, 12:32 PM CDT | River Flood Warning | MEG | Mississippi, Poinsett | 9 days |
| May 2, 1:34 PM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 6 hr |
Nearby
Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.